Kansas, 2004

Winter Storm in Kansas, February 4 to 5, 2004

February 4 to 5, 2004 · NWS TOP · 23 events in 23 counties and zones

Another winter storm moved across the area and brought another round of snow. Amounts ranged from 3 to 8 inches with the lighter amounts generally in east central Kansas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Another winter storm moved across the area and brought another round of snow. Amounts ranged from 3 to 8 inches with the lighter amounts generally in east central Kansas. Some of the heavier amounts included 6 to 8 inches around Concordia and Hiawatha, 6 to 7 inches at Council Grove, and 6 inches at Lyndon, Oskaloosa Topeka, Washington and Westmoreland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 4, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Feb 4, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
330 AM CST THU FEB 4 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE SNOW CHANCES AND WINDS AND THEIR
EFFECTS TODAY...TEMPERATURES OVER THE NEXT FEW DAYS...AND THEN SNOW
CHANCES AGAIN LATE IN THE WEEKEND.

00Z UPPER AIR MAPS SHOWED UPPER LEVEL JET SCREAMING NORTHEAST FROM
SOUTHERN TEXAS INTO THE GREAT LAKES TO THE TUNE OF 170KTS WITH
WEAKER 130KT CORE COMING SOUTH THROUGH NEVADA. 500MB LOW WAS OVER
NORTHWEST KANSAS WITH STILL SOME MOISTURE WRAPPING AROUND ITS
NORTHERN AND WESTERN QUADRANTS. MID AND LOWER LEVELS REMAIN FAIRLY
MOIST OVER THE REGION. SOME COLDER AIR WAS PUSHING SOUTHEAST THROUGH
THE NORTHERN PLAINS AT 850MB WITH -14C AT KBIS. SATELLITE AND RADAR
IMAGERY INDICATING SWATH OF SNOW SHOWERS FROM NORTHWESTERN KANSAS TO
NORTHERN IOWA ROTATING SOUTHEAST.

ONGOING PRECIPITATION TO THE NORTH SEEMS TIED TO UPPER MOISTURE AND
WEAK FRONTOGENESIS AROUND 600MB. MODELS INDICATING LIFT TO SLOWLY
DIMINISH AS THE MOISTURE COMES TOWARD NORTHEASTERN KANSAS AS COLD
AIR ADVECTION AROUND 700MB LOWERS INSTABILITY IN THE FAVORED SNOW
GROWTH LAYER. EXPECT ONLY SOME INTERMITTENT LIGHT SNOW TODAY...WITH
BEST COVERAGE IN THE WESTERN COUNTIES THIS MORNING AND ACCUMULATIONS
VERY LIGHT. INCREASING NORTHWESTERLY WINDS MAY GUST TO AROUND 25KTS
AND CAUSE SOME DRIFTING SNOW...ESPECIALLY IN THE NORTHWESTERN HALF
OF THE CWA WHERE SNOW DEPTHS ARE GENERALLY 10-15 INCHES. WILL
CONTINUE TO MENTION THIS IN THE HWO...BUT DON/T FEEL WINDS WILL DROP
VISIBILITIES ENOUGH FOR MENTION IN ZONES OR AN ADVISORY. THE WINDS
WILL ALSO USHER IN COLDER AIR AND MAY KEEP TEMPERATURES FAIRLY
STEADY.

EXPECT LOW CLOUDS TO SLOWLY DIMINISH TONIGHT BUT WINDS LOOK TO STAY
UP SOMEWHAT WITH 20KT WINDS NOT FAR OFF THE SURFACE. WILL BUMP UP
LOWS A TOUCH BUT CLOUD AND WIND TRENDS AND THE SNOWPACK MAKE THIS A
TRICKY FORECAST. THERE SHOULD BE PLENTY OF SUNSHINE FOR SATURDAY
WITH UPPER RIDGE BUILDING IN. SURFACE HIGH TO MOVE THROUGH THE
REGION DURING THE AFTERNOON AND KEEP MIXING LIMITED. WILL CUT
GUIDANCE SEVERAL DEGREES HERE.

NEXT UPPER WAVE TO ENTER THE ROCKIES SATURDAY NIGHT. HIGH LEVEL
CLOUDS LOOK TO INCREASE AS DO WIND SPEEDS...CAUSING ANOTHER TRICKY
LOW TEMPERATURE FORECAST. COULD SEE EVENING LOW TEMPERATURES AND THE
GRIDS WILL REFLECT THIS...BUT CONFIDENCE IN SPECIFIC NUMBERS IS LOW.
MODELS SEEM TO BE SPEEDING THE SYSTEM UP A TOUCH AS IT PUSHES IN
SUNDAY. MODELS ARE FAIRLY SIMILAR WITH THE WAVE REMAINING POSITIVELY
TILTED AND STRUGGLING TO GET THE COLUMN SATURATED AT ANY TIME.
SOUTHWESTERLY LOW LEVEL WINDS COULD BE HOWLING AND WILL TRY TO BRING
SOME MOISTURE NORTH...BUT MAY NOT HAVE ENOUGH TIME TO GET PRECIP
GOING. WILL KEEP CHANCE POPS INTACT BUT PUSH THEM A LITTLE EARLIER.
WILL ALSO BUMP UP SUNDAY/S HIGHS.

MODELS KEEP SOME GENERAL UPPER TROFFING OVERHEAD THROUGH MID WEEK.
MAY SEE SOME LIGHT PRECIP SQUEEZED OUT AT SOME POINT AND SEE LITTLE
REASON TO ADJUST GOING SMALL SHORT-LIVED POPS. EXPECT SIGNIFICANT
SNOW COVER WELL INTO THE WEEK AND KEEPING TEMPS BELOW CLIMO SEEMS
PRUDENT.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Feb 3, 5:35 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CST TUE FEB 3 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-041100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
535 PM CST TUE FEB 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SNOW IS EXPECTED TO SPREAD INTO PORTIONS OF NORTH CENTRAL KANSAS
AFTER MIDNIGHT WITH SNOW ACCUMULATIONS BY MORNING GENERALLY
LESS THAN AN INCH FROM BELLEVILLE SOUTH TO MINNEAPOLIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FROM NOON WEDNESDAY UNTIL NOON
THURSDAY ACROSS THE AREA FOR HEAVY SNOW.  SNOW WILL INCREASE IN
COVERAGE AND INTENSITY DURING THE DAY WEDNESDAY.   ACCUMULATIONS BY
NOON THURSDAY ARE EXPECTED TO RANGE FROM 6 TO 9 INCHES WITH SOME
LOCALLY HIGHER AMOUNTS.  ADDITIONALLY SOME BLOWING AND DRIFTING OF
SNOW IS EXPECTED.

ANOTHER ROUND OF WINTRY WEATHER WILL BE POSSIBLE MONDAY INTO MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND ANY
ACCUMULATIONS THEY ARE RECEIVING TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Anderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Storm, Cloud

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Storm, Coffey

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Morris forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Nemaha

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Pottawatomie

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Storm, Republic

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Storm, Riley

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 4, 4:00 AM CST to February 5, 4:00 PM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385554, 5385555, 5385556, 5385557, 5385558, 5385559, 5385560, 5385561, 5385562, 5385563, 5385564, 5385565, 5385566, 5385689, 5385690, 5385691, 5385692, 5385693, 5385694, 5385695, 5385696, 5385697, 5385698.